Alert archive / Georgia / River Flood Warnings in 2018

River Flood Warning 78, NWS Atlanta, GA

August 2, 2018Coweta County, Georgia

NWS Atlanta, GA issued this river flood warning at Aug 2, 2018, 9:39 PM EDT for Coweta County, Georgia. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Aug 2, 2018, 9:39 PM EDT (01:39 UTC)
Expired
Aug 3, 2018, 9:39 PM EDT
In force
24 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Coweta County, GA

The radar

The Atlanta radar (KFFC), 9 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Shoal Creek at GA 54 near Sharpsburg (SHPG1). The gauge peaked at 11.83 ft at Aug 3, 2018, 1:00 AM EDT.

actionminormoderate5101508/0308/0408/05
Action stage
8 ft
Minor stage
10 ft
Moderate stage
16 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02344620, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

109 
WGUS42 KFFC 030139
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
939 PM EDT Thu Aug 2 2018

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  Shoal Creek near Sharpsburg affecting Coweta County


.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

GAC077-031538-
/O.NEW.KFFC.FL.W.0078.180803T0139Z-000000T0000Z/
/SHPG1.1.ER.180803T0110Z.180803T0115Z.000000T0000Z.UU/
939 PM EDT Thu Aug 2 2018

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Shoal Creek near Sharpsburg.
* From this evening until further notice.
* At 9 PM Thursday the stage was 10.1 feet...and rising.
* Flood stage is 10 feet.
* At 10 feet...Flood stage is reached. Minor flooding begins in the
  woodlands and fields along the creek upstream and downstream from 
  the gage on Georgia Highway 54.
  

&&

LAT...LON 3342 8470 3345 8464 3338 8460 3336 8463


$$
1 follow-up statement
072 
WGUS82 KFFC 031017
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
617 AM EDT Fri Aug 3 2018

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  Morning Creek near North Fayetteville affecting Fayette and Fulton
  Counties

  Shoal Creek near Sharpsburg affecting Coweta County

 
GAC113-121-031047-
/O.CAN.KFFC.FL.W.0079.000000T0000Z-180803T1017Z/
/MCFG1.1.ER.180803T0410Z.180803T0615Z.180803T0824Z.UU/
617 AM EDT Fri Aug 3 2018

The Flood Warning is cancelled for
  The Morning Creek near North Fayetteville.
* This takes effect immediately.
* Until Wednesday December 31.
* At 6AM Friday the stage was 12.9 feet...and falling.
* Flood stage is 14.0 feet.
* The creek/river will continue to fall.
* At 12.0 feet...Bankfull conditions occur in the woodlands along the
  creek upstream and downstream from the gage at Westbridge Road.
  

&&

LAT...LON 3355 8453 3360 8449 3347 8439 3346 8439


$$

GAC077-031047-
/O.CAN.KFFC.FL.W.0078.000000T0000Z-180803T1017Z/
/SHPG1.1.ER.180803T0110Z.180803T0530Z.180803T0945Z.UU/
617 AM EDT Fri Aug 3 2018

The Flood Warning is cancelled for
  The Shoal Creek near Sharpsburg.
* This takes effect immediately.
* Until Wednesday December 31.
* At 6AM Friday the stage was 9.8 feet...and falling.
* Flood stage is 10.0 feet.
* The creek/river will continue to fall.
* At 10.0 feet...Flood stage is reached. Minor flooding begins in the
  woodlands and fields along the creek upstream and downstream from 
  the gage on Georgia Highway 54.
  

&&

LAT...LON 3342 8470 3345 8464 3338 8460 3336 8463


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Aug 2, 8:16 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 2, 8:16 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
816 PM EDT Thu Aug 2 2018

.UPDATE...

Moderate to heavy rain is moving into the metro area as a broad
meso low, currently centered near Tyrone in north Fayette, continues
to track NE this evening. Gusty winds associated with this meso
have been observed at ATL with wind speeds upwards of 25kts.
This area of precipitation will take a a couple hours to move out
of the metro and move into the NE mountains. Associated with this
meso- low there are further areas of light to moderate rain
extending toward AHN down southwest toward CSG. This activity
will push north and east through the evening with continued
moisture feed from the GOM. Therefore we do expect some showers
overnight.

&&

.PREV DISCUSSION... /Issued 256 PM EDT Thu Aug 2 2018/

SHORT TERM /Tonight through Friday Night/...

Models are still in good agreement that the deep upper level
longwave trough will remain nearly stationary to the west of
the area over the Mississippi River Valley through tonight. On
Friday, the trough will finally begin to weaken and lift
northeastward away from the area, and the associated surface
boundary will wash out. North and central Georgia will remain
under the influence of southwesterly upper level flow ahead of the
trough, which will keep deep tropical moisture in place over the
area into Friday morning. PWAT values range from between 1.8 and
2.2 inches across north and central Georgia today, and will
decrease to between 1.4 and 1.8 inches on Friday as the upper
trough begins to weaken and southwest flow diminishes.

Several shortwaves embedded within the moist flow will continue to
move northeastward through our area which will keep rain chances
high through the end of the week. Model guidance is showing some
modest instability as these impulses move across the forecast area,
with the highest values in eastern Georgia. Thunderstorms embedded
within the showers will be most likely in areas where brief breaks
occur in the cloud coverage this afternoon. With some remaining
uncertainty, have maintained chance of thunder through this evening
followed by a slight chance of thunder on Friday. Some flash
flooding impacts have already been observed in association with
this system, and the concern could increase as both the soils
remain saturated. With the flow remaining parallel to storm
motion, training of heavy precipitation could occur which will
enhance the risk for flash flooding through early Friday morning.
As a result, the Flash Flood Watch will continue as it is.

Because of the widespread rain and increased cloud coverage, daytime
high temperatures will remain below average for this time of year,
especially on Thursday. Highs on Thursday will struggle to get out
of the 70s while highs on Friday will be in the low to mid 80s
throughout the region. Nighttime low temperatures will stay around
normal with lows in the upper 60s and low 70s.

King

LONG TERM /Saturday through Thursday/...

Did not make any fundamental changes to the previous Extended
Forecast trends. Medium-range models still in pretty good agreement
through the first half of next week and consistent with recent runs
showing high pressure, both surface and aloft, building back into
the region from the western Atlantic. This nudges the upper trough
that has been plaguing the region back to the northwest and returns
the forecast area to a more summertime regime of scattered diurnal
convection and near normal temperatures. Ridging reaches a maximum
over the area early in the week and then flattens as upper-level
trough begins digging back into the eastern U.S. Still some
divergence between the models concerning the evolution of this trend
so I am not inclined to push POPs past Chance category yet that far
out in the period.

20

&&

.AVIATION...
00Z Update...
Moderate to heavy rain continues to move north across some of the
metro TAF sites this evening, mainly ATL and PDK. This will
briefly reduce vsbys with gusts of 25kts. Expect this
precipitation activity to continue north and east over the next
couple of hours. Cigs are generally IFR and will continue through
the overnight, flirting with LIFR by the early morning hours.
Vsbys generally 4-6SM overnight. Cigs will lift during the mid-
morning to VFR by the afternoon. Scattered TSRA is possible
tomorrow afternoon. Winds will be generally out of the east the
next couple of hours, veering to the SW through the remaining TAF
period.

//ATL Confidence...00Z Update...
Medium confidence on ceilings.
Medium to high confidence on all other elements.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  82  70  87 /  90  50  40  40
Atlanta         69  82  71  87 /  70  40  30  40
Blairsville     65  79  65  82 /  80  60  40  40
Cartersville    68  83  69  87 /  60  40  30  40
Columbus        71  84  72  89 /  60  40  30  40
Gainesville     69  81  69  86 /  90  50  40  40
Macon           70  84  71  89 /  70  50  30  40
Rome            68  85  69  87 /  40  40  30  40
Peachtree City  69  84  70  88 /  70  40  30  40
Vidalia         72  86  73  90 /  80  60  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for the following
zones: Banks...Barrow...Bartow...Butts...Carroll...Catoosa...
Chattahoochee...Chattooga...Cherokee...Clarke...Clayton...Cobb...
Coweta...Dade...Dawson...DeKalb...Douglas...Fannin...Fayette...
Floyd...Forsyth...Gilmer...Gordon...Greene...Gwinnett...Hall...
Haralson...Harris...Heard...Henry...Jackson...Jasper...Lamar...
Lumpkin...Madison...Meriwether...Monroe...Morgan...Murray...
Muscogee...Newton...North Fulton...Oconee...Oglethorpe...
Paulding...Pickens...Pike...Polk...Putnam...Rockdale...South
Fulton...Spalding...Talbot...Taliaferro...Towns...Troup...
Union...Upson...Walker...Walton...White...Whitfield...Wilkes.

&&

SHORT TERM...King
LONG TERM....20
AVIATION...26
Hazardous weather outlook, Aug 2, 11:50 AM EDT, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1150 AM EDT Thu Aug 2 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1150 AM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...This Afternoon and Tonight...

A Flash Flood Watch remains in effect through Friday morning.
Flooding will be the primary weather hazard through tonight, but a
few strong storms, or an isolated severe thunderstorm, cannot be
ruled out.

The potential for localized flooding is high, especially in urban
centers, low lying areas and poor drainage areas where moderate to
heavy rain persists for extended periods of time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered showers and thunderstorms are expected each day.
Widespread severe weather is not anticipated. However, the potential
for localized flooding will still exist.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 2, 7:06 PM EDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
706 PM EDT THU AUG 2 2018

GAZ033-044-045-055-030000-
North Fulton GA-Clayton GA-DeKalb GA-South Fulton GA-
706 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...CLAYTON...
SOUTHWESTERN DEKALB AND NORTHEASTERN SOUTH FULTON COUNTIES UNTIL 800
PM EDT...

At 705 PM EDT...Showers with heavy rain was over Riverdale, or near
Jonesboro...moving north at 5 mph.

  HAZARD...Heavy rain and possible minor flooding.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Atlanta, Decatur, Jonesboro, East Point, Union City, Forest Park,
Riverdale, College Park, Fairburn, Morrow, Hapeville, Avondale
Estates, Lake City, Belvedere Park, Hartsfield-Jackson Airport, Grant
Park-Zoo Atlanta, Candler-Mcafee, Sweet Auburn, Cascade Heights and
Lakewood Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3377 8451 3376 8422 3365 8426 3365 8428
      3363 8426 3347 8432 3356 8445 3358 8445
      3359 8461
TIME...MOT...LOC 2305Z 197DEG 6KT 3359 8444

WIND...40MPH
Local storm report, Aug 2, 7:17 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
717 PM EDT THU AUG 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TORNADO          2 NE SOCIAL CIRCLE      33.68N  83.69W
08/01/2018                   WALTON             GA   NWS STORM SURVEY

            A SMALL SUPERCELL THUNDERSTORM PRODUCED A BRIEF EF1
            TORNADO IN THE NORTHERN PARTS OF SOCIAL CIRCLE. THE
            TORNADO BEGAN NEAR THE 1400 BLOCK OF SOCIAL CIRCLE
            FAIRPLAY RD AND TRAVELED EAST ALONG THE ROAD FOR 1/3 OF
            A MILE, SNAPPING TRUNKS OR VERY LARGE BRANCHES OFF 20 TO
            30 LARGE PINE AND OAK TREES. SIX HOMES WERE DAMAGED, TWO
            OF WHICH SUSTAINED SEVERE DAMAGE.

&&

EVENT NUMBER FFC1800760

SNELSON
Special weather statement, Aug 2, 8:11 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
811 PM EDT THU AUG 2 2018

GAZ056-058-067>070-079-080-030100-
Butts GA-Lamar GA-Taylor GA-Upson GA-Spalding GA-Meriwether GA-
Talbot GA-Pike GA-
811 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BUTTS...WESTERN LAMAR...
NORTHWESTERN TAYLOR...UPSON...SPALDING...SOUTHEASTERN MERIWETHER...
TALBOT AND PIKE COUNTIES UNTIL 900 PM EDT...

At 810 PM EDT...a line of showers with heavy rain was along a line
extending from East Griffin to near Junction City...and moving
east at 5 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of these storms include
Griffin, Thomaston, Barnesville, Zebulon, Talbotton, Manchester,
Milner, Woodland, Molena, Williamson, Orchard Hill, Meansville,
Junction City, Sunny Side, Geneva, Aldora, Sunset Village, Lincoln
Park, The Rock and East Griffin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3282 8464 3334 8429 3333 8415 3332 8415
      3330 8411 3330 8407 3332 8407 3331 8406
      3253 8440 3254 8445 3256 8445 3256 8449
      3255 8449 3258 8468
TIME...MOT...LOC 0010Z 308DEG 5KT 3322 8423 3260 8451
Local storm report, Aug 2, 8:13 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
813 PM EDT THU AUG 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      2 NE NEWNAN             33.40N  84.78W
08/02/2018                   COWETA             GA   EMERGENCY MNGR

            WATER OVER THE ROAD REPORTED BY EMERGENCY MANAGER AT
            INTERSECTION OF ELAINE DRIVE AND ANTHONY DRIVE. ALSO
            NOTED PIPE DAMAGE RESULTING IN CLOSED ROADWAY ON ELDERS
            MILL ROAD.

&&

EVENT NUMBER FFC1800761

DEESE
Local storm report, Aug 2, 8:17 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
817 PM EDT THU AUG 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      3 W THOMAS CROSSROADS   33.40N  84.73W
08/02/2018                   COWETA             GA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS WATER OVER ROADWAY AT WHITE
            OAK CREEK ALONG INTERNATIONAL PARK DRIVE AT WHITLOCK
            FIELDS.

&&

EVENT NUMBER FFC1800762

DEESE
Special weather statement, Aug 2, 9:34 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
934 PM EDT THU AUG 2 2018

GAZ034-045>048-057-030230-
Walton GA-Rockdale GA-DeKalb GA-Gwinnett GA-Newton GA-Henry GA-
934 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALTON...ROCKDALE...
SOUTHEASTERN DEKALB...SOUTHWESTERN GWINNETT...WESTERN NEWTON AND
HENRY COUNTIES UNTIL 1030 PM EDT...

At 933 PM EDT...an area of heavy rain was over Snapfinger, or 9
miles west of Conyers...moving north at 5 mph.

  HAZARD...Heavy rain and possible minor flooding.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
McDonough, Conyers, Stockbridge, Snellville, Lilburn, Loganville,
Clarkston, Stone Mountain, Lithonia, Pine Lake, Tucker, Lakeview
Estates, Belvedere Park, Candler-Mcafee, Mountain Park, Ola, Belmont,
Arabia Mountain, Big Haynes Creek Park and Rosebud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3384 8391 3338 8399 3356 8426 3358 8426
      3359 8424 3361 8426 3391 8422
TIME...MOT...LOC 0133Z 198DEG 21KT 3366 8418

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:11 PM EDTSpecial Weather StatementFFCPike, Spalding, Talbot, Upson49 min
Aug 2, 9:03 PM EDTFlash Flood WarningFFCButts, Henry, Lamar, Pike, Spalding, Upson6 hr
Aug 2, 9:34 PM EDTSpecial Weather StatementFFCDeKalb, Rockdale56 min
Aug 2, 10:34 PM EDTSpecial Weather StatementFFCRockdale56 min
Aug 2, 11:54 PM EDTSpecial Weather StatementFFCRockdale51 min
Aug 3, 12:16 AM EDTFlash Flood WarningFFCHenry, Newton3 hr
Aug 3, 12:31 AM EDTAreal Flood WarningFFCCoweta, Fayette6 hr
Aug 3, 1:11 AM EDTSpecial Weather StatementFFCMorgan49 min
Aug 3, 1:30 AM EDTRiver Flood WarningFFCFayette, Fulton24 hr
Aug 3, 1:30 AM EDTRiver Flood WarningFFCCoweta, Fayette11 hr
Aug 3, 1:54 AM EDTRiver Flood WarningFFCGwinnett, Walton11 hr
Aug 3, 2:05 AM EDTRiver Flood WarningFFCGwinnett12 hr
Aug 3, 2:45 AM EDTSpecial Weather StatementFFCUnion45 min
Aug 3, 5:56 AM EDTRiver Flood WarningFFCCoweta, Fayette6 hr
Aug 3, 5:56 AM EDTRiver Flood WarningFFCCoweta, Fayette, Spalding19 hr
Aug 3, 12:02 PM EDTRiver Flood WarningFFCClayton, Fayette, Spalding20 hr
Aug 3, 7:37 PM EDTSpecial Weather StatementFFCTowns, White38 min
Aug 3, 7:40 PM EDTSpecial Weather StatementFFCToombs65 min

Nearby

River Flood Warnings in Georgia, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.